Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 4, 2018Pepin County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2018, 3:33 PM CDT for Pepin County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 3:33 PM CDT (20:33 UTC)
Expired
Jul 4, 2018, 4:30 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

County Pepin County, WI

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS83 KMPX 042033
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT WED JUL 4 2018

WIZ025>028-042130-
Chippewa-Dunn-Eau Claire-Pepin-
333 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEPIN...SOUTHERN
DUNN...SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...

At 331 PM CDT, a strong thunderstorm was located near Durand, or 12
miles west of Mondovi, moving east at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota,
Durand, Elk Mound, Eau Galle, Rock Falls, Caryville, Allen and
Arkansaw.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 54 and 78.
 U.S. Highway 53 between mile markers 86 and 99.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9133 4459 9154 4460 9167 4459 9168
      4459 9201 4476 9214 4477 9213 4498 9133
TIME...MOT...LOC 2031Z 251DEG 33KT 4459 9193 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:03 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 3:03 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Jul 4 2018

The forecast concern near term is overall convective trends.

We cancelled the heat advisory early with overall
clouds/convection holding temperatures at bay today.

Convection to the east and south remains and is exiting the area.
This trend is expected to continue. Still see convection over
southeast South Dakota and this may yet work into a portion of
south central Minnesota this evening. Also. the main surface cold
front is now working into west central MN and could still generate
a few isolated/widely scattered thunderstorms into the evening
west. The eastern CWA will likely remain dry through the early
evening. We will hold onto a small PoP with the fropa.

Drier conditions will move through the area Thursday with high
pressure moving in. Temperatures should warm into the upper
70s/lower 80s with dewpoints in the upper 50s/lower 60s as the day
progresses.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Jul 4 2018

Expect a few days of dry weather with ample sunshine to end the
week. Chances for showers and thunderstorms will return late this
weekend into early next week as heat and humidity return with
southerly flow. At this time, it does not appear like the heat will
be oppressive, or the storms will be severe.

By Thursday night high pressure should be in control across the
Upper Midwest, and this will lead to clear skies, light winds, and
overnight lows in the 50s across the region. Upper level ridging
will keep the surface high pressure in place across the Great Lakes
through Friday and Saturday, but southerly winds will gradually
advect warm and humid air across the Dakotas and western Minnesota.

On Sunday a weak surface boundary will sag southward toward the
forecast area, and this will be the focus for showers and
thunderstorms across central Minnesota into northern Wisconsin. GFS
and ECMWF 04.12 are in good agreement with the timing and placement
of this front. Forecast soundings show around 1000 J/kg of MUCAPE,
but there is favorable deep layer shear with the westerly upper
level jet to the north. At this point is looks like the threat for
severe weather is only marginal. This frontal boundary will remain
north through early next week, so that should signal some drier
weather for southern Minnesota.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 4 2018

Convective trends difficult to discern initially but appears the
greatest threat of convection will be mainly early through about
00z or so over the east and south. Will continue to mention this
threat into the evening far east with overall drying trend
remainder of the area. Should see VFR outside of any convection
through the evening. Then VFR trend remaining through the rest of
the period. Winds SE-S and gusty around thunder with winds
becoming more w-nw with fropa into the evening.

KMSP...Appears one more through of thunder moving through before
00z. then VFR drying trend expected thereafter into tonight with
outside chance of shra/tsra through about 06z.

/OUTLOOK FOR KMSP/
Thu night...VFR. Winds NW at 5-10 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JRB
AVIATION...DWE
Hazardous weather outlook, Jul 4, 11:40 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1140 AM CDT Wed Jul 4 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1140 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move across the area this afternoon,
but it is uncertain how much severe weather there may be. If
there is severe weather, the most likely area would be from south
central Minnesota into west central Wisconsin. Some storms may
also produce heavy rain.

Heat and humidity will build back in later this afternoon, after the
morning and midday storms. Peak heat indices in the middle and
upper 90s are possible over east central and southern Minnesota
into west central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed, mainly from south
central Minnesota into west central Wisconsin.

In the hours before

Special weather statement, Jul 4, 1:38 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
138 PM CDT WED JUL 4 2018

MNZ084-085-092-093-041930-
Steele-Waseca-Freeborn-Faribault-
138 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT FREEBORN...SOUTHEASTERN
FARIBAULT...STEELE AND EASTERN WASECA COUNTIES...

At 137 PM CDT, a strong thunderstorm was located over Twin Lakes, or
7 miles south of Albert Lea, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Blooming Prairie, Medford, New
Richland, Clarks Grove, Ellendale, Alden, Glenville, Geneva and
Emmons.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 140 and 173.
 U.S. Highway 14 between mile markers 154 and 182.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4388 9361 4420 9359 4419 9305 4350 9305
      4350 9378
TIME...MOT...LOC 1837Z 261DEG 37KT 4354 9342

JRB
Special weather statement, Jul 4, 1:40 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT WED JUL 4 2018

MNZ070-077-078-041930-
Dakota-Rice-Goodhue-
140 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAKOTA...GOODHUE AND
EASTERN RICE COUNTIES...

At 140 PM CDT, a strong thunderstorm was located over Bridgewater, or
near Northfield, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Northfield, Farmington, Cannon Falls, Pine Island, Zumbrota, Kenyon,
Webster, Dundas, Goodhue, Stanton, Wanamingo and Nerstrand.

This includes Interstate 35 near mile marker 67, and between mile
markers 69 and 74.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4454 9337 4454 9328 4459 9328 4468 9301
      4443 9243 4437 9243 4436 9255 4420 9256
      4419 9306
TIME...MOT...LOC 1840Z 245DEG 36KT 4441 9324

JRB
Special weather statement, Jul 4, 1:53 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT WED JUL 4 2018

MNZ062-063-070-078-WIZ023-024-041945-
Washington-Dakota-Goodhue-Ramsey-Pierce-St. Croix-
153 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAKOTA...NORTH
CENTRAL GOODHUE...SOUTHERN WASHINGTON...SOUTHEASTERN RAMSEY...WESTERN
PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...

At 152 PM CDT, a strong thunderstorm was located near Coates, or 16
miles south of St. Paul, moving northeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Paul, Red Wing, River Falls, Woodbury, Maplewood, Cottage Grove,
Inver Grove Heights, Oakdale, Shoreview, White Bear Lake, Hastings
and Rosemount.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 1 and 6.
 U.S. Highway 61 between mile markers 90 and 104.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9243 4467 9305 4506 9311 4509 9265
      4476 9259
TIME...MOT...LOC 1852Z 245DEG 36KT 4470 9310

JRB
Special weather statement, Jul 4, 2:20 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT WED JUL 4 2018

MNZ063-WIZ014-023-041945-
Washington-Polk-St. Croix-
220 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 219 PM CDT, a strong thunderstorm was located over Hugo, or 16
miles northeast of St. Paul, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Forest Lake, Stillwater, Hugo, New Richmond, Mahtomedi, Scandia,
Somerset, Osceola, Dresser, Star Prairie, Grant and Birchwood
Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Big Marine Lake, get out of the water and move
indoors. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

LAT...LON 4511 9242 4506 9298 4512 9298 4513 9302
      4524 9302 4530 9285 4530 9274 4533 9270
      4535 9270 4539 9259
TIME...MOT...LOC 1919Z 250DEG 28KT 4516 9296

JLT
Special weather statement, Jul 4, 2:55 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
255 PM CDT WED JUL 4 2018

MNZ078-WIZ024-026-042045-
Goodhue-Pierce-Pepin-
255 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES...

At 255 PM CDT, a strong thunderstorm was located over Frontenac, or
10 miles east of Red Wing, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Durand, Pepin, Plum City, Bay City, Stockholm, Frontenac, Wacouta,
Arkansaw, Porcupine, Frontenac State Park, Central Point and Ella.

This includes U.S. Highway 61 between mile markers 82 and 86.

LAT...LON 4460 9200 4458 9203 4442 9208 4441 9210
      4445 9224 4445 9243 4461 9247 4469 9214
      4468 9197 4460 9194
TIME...MOT...LOC 1955Z 254DEG 28KT 4450 9235

JRB
Special weather statement, Jul 4, 3:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT WED JUL 4 2018

WIZ025>028-042130-
Chippewa-Dunn-Eau Claire-Pepin-
333 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEPIN...SOUTHERN
DUNN...SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...

At 331 PM CDT, a strong thunderstorm was located near Durand, or 12
miles west of Mondovi, moving east at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota,
Durand, Elk Mound, Eau Galle, Rock Falls, Caryville, Allen and
Arkansaw.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 54 and 78.
 U.S. Highway 53 between mile markers 86 and 99.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9133 4459 9154 4460 9167 4459 9168
      4459 9201 4476 9214 4477 9213 4498 9133
TIME...MOT...LOC 2031Z 251DEG 33KT 4459 9193

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:54 PM CDTSpecial Weather StatementMPXStevens51 min
Jul 3, 11:28 PM CDTSpecial Weather StatementMPXStevens47 min
Jul 4, 3:35 AM CDTExcessive Heat WarningMPXHennepin, Ramsey8 hr
Jul 4, 3:35 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more11 hr
Jul 4, 5:55 AM CDTSpecial Weather StatementMPXDouglas, Stevens50 min
Jul 4, 6:32 AM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more28 min
Jul 4, 6:55 AM CDTSpecial Weather StatementMPXKandiyohi, Morrison, Renville, Stearns, Yellow Medicine35 min
Jul 4, 7:32 AM CDTSpecial Weather StatementMPXBenton, Meeker, Renville43 min
Jul 4, 8:20 AM CDTSpecial Weather StatementMPXAnoka, Carver, Hennepin, Isanti, Kanabec, McLeod and 5 more40 min
Jul 4, 8:28 AM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley32 min
Jul 4, 9:18 AM CDTSpecial Weather StatementMPXChippewa42 min
Jul 4, 11:12 AM CDTSpecial Weather StatementMPXMartin48 min
Jul 4, 11:35 AM CDTSpecial Weather StatementMPXWatonwan40 min
Jul 4, 12:09 PM CDTSpecial Weather StatementMPXBlue Earth66 min
Jul 4, 12:47 PM CDTSpecial Weather StatementMPXFreeborn, Le Sueur, Rice, Steele, Waseca58 min
Jul 4, 1:07 PM CDTSpecial Weather StatementMPXLe Sueur, Rice53 min
Jul 4, 1:30 PM CDTSpecial Weather StatementMPXDakota, Ramsey, Scott60 min
Jul 4, 1:38 PM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca52 min
Jul 4, 1:40 PM CDTSpecial Weather StatementMPXGoodhue50 min
Jul 4, 1:53 PM CDTSpecial Weather StatementMPXRamsey, Washington52 min
Jul 4, 1:55 PM CDTTornado WarningMPXFreeborn17 min
Jul 4, 2:20 PM CDTSpecial Weather StatementMPXWashington25 min
Jul 4, 11:01 AM CDTSpecial Weather StatementMPXBarron, Dunn, Pierce, Saint Croix59 min
Jul 4, 2:55 PM CDTSpecial Weather StatementMPXPierce50 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.